Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Las Vegas, NV

July 29, 2009Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2009, 12:19 PM PDT for Nye County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 12:19 PM PDT (19:19 UTC)
Expired
Jul 29, 2009, 1:00 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Nye County, NV

The radar

The Las Vegas radar (KESX), 217 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3826 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 291919
SVRVEF
NVC023-292000-
/O.NEW.KVEF.SV.W.0028.090729T1919Z-090729T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1219 PM PDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 100 PM PDT.

* AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL NYE COUNTY...OR 34
  MILES NORTHEAST OF BEATTY. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3744 11607 3708 11606 3708 11657 3743 11666
TIME...MOT...LOC 1919Z 270DEG 2KT 3726 11633

$$

ASG
2 follow-up statements
000 
WWUS55 KVEF 291946
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1246 PM PDT WED JUL 29 2009

NVC023-292000-
/O.CON.KVEF.SV.W.0028.000000T0000Z-090729T2000Z/
NYE NV-
1246 PM PDT WED JUL 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM PDT
FOR CENTRAL NYE COUNTY...

AT 1230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL NYE COUNTY...
OR 34 MILES NORTHEAST OF BEATTY. THIS STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3744 11607 3708 11606 3708 11657 3743 11666
TIME...MOT...LOC 1946Z 270DEG 2KT 3726 11631

$$

ASG
000 
WWUS55 KVEF 291959
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1259 PM PDT WED JUL 29 2009

NVC023-292007-
/O.EXP.KVEF.SV.W.0028.000000T0000Z-090729T2000Z/
NYE NV-
1259 PM PDT WED JUL 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NYE COUNTY HAS
EXPIRED...

DOPPLER RADAR HAS INDICATED THAT THE STORM THAT PROMPTED THE SEVERE 
THUNDERSTORM WARNING HAS WEAKENED. THEREFORE THE WARNING HAS BEEN 
ALLOWED TO EXPIRE. GUSTY WINDS AROUND 40 MPH MAY OCCUR OVER PARTS OF 
CENTRAL NYE COUNTY THROUGH 130 PM. 

LAT...LON 3744 11607 3708 11606 3708 11657 3743 11666
TIME...MOT...LOC 1957Z 270DEG 2KT 3726 11630

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:30 AM PDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 8:30 AM PDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV...UPDATED
830 AM PDT WED JUL 29 2009

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER NORTHWEST MEXICO
THROUGH FRIDAY WHICH WILL KEEP DRY AND STABLE CONDITIONS OVER THE
MOJAVE DESERT. PERSISTENT MID LEVEL MOISTURE AND INSTABILITY WILL
LEAD TO ISOLATED SHOWERS AND THUNDERSTORMS OVER
INYO...ESMERALDA...LINCOLN AND CENTRAL NYE COUNTIES TODAY.
TEMPERATURES WILL BE A LITTLE COOLER DUE TO A WEAK DISTURBANCE
MOVING ACROSS CENTRAL NEVADA.
&&

.UPDATE...A WEAK DISTURBANCE CURRENTLY MOVING THROUGH CENTRAL
CALIFORNIA IS ALREADY KICKING OFF A FEW SHOWERS AND THUNDERSTORMS
OVER THE OWENS VALLEY AND LINCOLN COUNTY. EXPECT COVERAGE TO
INCREASE THIS AFTERNOON...ESPECIALLY EAST AND NORTH OF THE LOW
CENTER. THIS PUTS LINCOLN COUNTY IN THE HIGHEST THREAT FOR
THUNDERSTORMS TODAY. 12Z MODEL RUNS ALSO SHOW THE LOW CENTER TO BE A
LITTLE FURTHER SOUTH THAT EARLIER RUNS WHICH MAY INCREASE POP
CHANCES FOR NORTHERN SAN BERNARDINO COUNTY ALONG WITH THE SHEEP
RANGE AND SPRING MOUNTAINS. FOR NOW WILL MAKE A FEW UPDATES TO
INCREASE POPS OVER THE NORTHERN CWA FOR THIS MORNING.
&&

.PREVIOUS VERSION...322 AM PDT WED JUL 29...SHORT TERM...HIGH
PRESSURE WILL REMAIN CENTERED TO OUR SOUTH THROUGH FRIDAY WHICH WILL
KEEP DRY AND STABLE CONDITIONS OVER THE MOJAVE DESERT. A WEAK
DISTURBANCE OVER CENTRAL CALIFORNIA EARLY THIS MORNING WILL MOVE
INTO NEVADA TODAY. THIS WILL COOL TEMPERATURES A FEW DEGREES
COMPARED TO YESTERDAY AND WILL ALSO HELP TRIGGER ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS GENERALLY THE NORTHERN HALF OF THE
FORECAST AREA. EVEN AFTER THIS DISTURBANCE MOVES EAST OF THE
AREA...THE TYPICAL CONVERGENCE ZONE ACROSS THE NORTHERN ZONES WILL
KEEP ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST
THURSDAY AND FRIDAY.

.LONG TERM...FOR THE PERIOD BEGINNING SATURDAY MORNING...STRONG
RIDGING OVER THE WESTERN US EXTENDING AS FAR NORTH AS THE YUKON WILL
BE THE DOMINANT FEATURE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. A
CLOSED LOW WILL MEANDER WELL OFF THE CALIFORNIA COAST BENEATH THE
RIDGING...WHICH WILL HELP INCREASE SOUTHWESTERLY FLOW ACROSS THE
FORECAST AREA. MAINLY CLEAR SKIES...ABOVE NORMAL TEMPERATURES...AND
LOCALLY BREEZY AFTERNOON SURFACE WINDS ARE EXPECTED...WITH MINIMAL
DAY TO DAY CHANGE.
&&

.AVIATION...FOR MCCARRAN...A FEW CUMULUS OVER THE SURROUNDING
MOUNTAINS ARE EXPECTED FROM LATE MORNING THROUGH EARLY EVENING.
WINDS WILL BE LIGHT THIS MORNING...THEN BECOME SOUTHWESTERLY WITH
GUSTS INTO THE HIGH TEENS AS WINDS ALOFT MIX DOWN TO THE SURFACE.
ANY THUNDERSTORM DEVELOPMENT WILL BE ISOLATED TO NORTH AND EAST OF
THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS EXPECTED TODAY...MAINLY NORTH OF
LAS VEGAS.  LIGHT WINDS WILL BECOME SOUTHWESTERLY DURING THE
AFTERNOON...WITH GUSTS UP TO 20KTS POSSIBLE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 5:35 AM PDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 AM PDT WED JUL 29 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-300500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
535 AM PDT WED JUL 29 2009 /535 AM MST WED JUL 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE OVER NORTHWEST MEXICO WILL KEEP THE MOJAVE DESERT
UNDER DRY AND STABLE CONDITIONS. A WEAK DISTURBANCE MOVING INTO
NEVADA WILL CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NORTHERN INYO COUNTY INTO ESMERALDA AND CENTRAL NYE
AND LINCOLN COUNTIES. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN
NORTHERN MOJAVE COUNTY. TEMPERATURES WILL BE A LITTLE COOLER TODAY
DUE TO THE WEAK DISTURBANCE MOVING ACROSS CENTRAL NEVADA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL REMAIN CENTERED OVER NORTHWEST MEXICO
THROUGH FRIDAY WHICH WILL KEEP DRY AND STABLE CONDITIONS OVER THE
MOJAVE DESERT. PERSISTENT MID LEVEL MOISTURE AND INSTABILITY WILL
LEAD TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
SOUTHERN GREAT BASIN. DRY SOUTHWEST FLOW IS EXPECTED ACROSS THE
REGION SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:06 PM PDTAreal Flood AdvisoryVEFLincoln2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.